Contributor: Edward Zawada
The normal pH of extracellular fluid (range, 7.35 to 7.45) is unaffected by age. However, age-related changes do occur in certain respiratory and renal regulatory processes involved in maintaining normal pH, and the ability to respond to a challenge may be limited. For example, the ability to hyperventilate in response to acute metabolic acidosis may be blunted, leading to a further decline in pH. The aging kidney is slower to respond to an acid load, and the blood pH may take longer to recover. Many disorders common in the elderly (eg, heart failure, anemia, sepsis, diabetes mellitus, renal and pulmonary disease) can overwhelm the regulatory systems and contribute to acid-base disturbances. Also, many commonly used drugs (eg, salicylates, diuretics, laxatives) may precipitate acid-base disturbances. The combination of impaired homeostatic mechanisms and the high prevalence of drug use and disease in the elderly make acid-base disturbances common.
A condition characterized by a primary decease in extracellular fluid bicarbonate; serum pH and carbon dioxide content are decreased.
The serum anion gap, which may help identify the cause of metabolic acidosis (see Table 59-1), is determined as follows: Serum sodium - (serum chloride + total CO2) = ± 2. The urine anion gap is calculated as follows: (urine sodium + urine potassium) - urine chloride <= 0.
A non-anion gap metabolic acidosis (NAGMA) is due to a failure of bicarbonate homeostasis and is characterized by a compensatory retention of the other main body anions, which results in hyperchloremia. NAGMA results from renal tubular acidosis or from a loss of bicarbonate or organic acid anions in patients with diarrhea.
If there is a serum NAGMA and the urine anion gap is <= 0, gastrointestinal loss of bicarbonate (diarrhea) is the cause of the metabolic acidosis. A NAGMA with a urine anion gap >= 0 suggests type 1 (distal) or type 4 renal tubular acidosis. A urine pH > 5.5 with metabolic acidosis suggests distal tubular inability to acidify the urine and occurs with type 1 or type 4 renal tubular acidosis. In the elderly, type 1 renal tubular acidosis may be caused by amphotericin therapy or by tubular dysfunction due to the myeloma protein in multiple myeloma. Type 2 (proximal) renal tubular acidosis is uncommon in the elderly as a primary defect of tubular function but can result from the bicarbonate diuresis caused by carbonic anhydrase inhibitors used to treat glaucoma. In this disorder, there is NAGMA, but after the bicarbonate diuresis, urine pH is < 5.5 during acidosis due to normal distal hydrogen ion urine acidification capability.
Type 4 renal tubular acidosis is caused by urinary tract obstruction, diabetes mellitus, or drugs that interfere with aldosterone (eg, distal angiotensin-converting enzyme inhibitors, angiotensin-receptor blockers). Acidosis with an increased anion gap (such as occurs with lactic acidosis, diabetic ketoacidosis, salicylate toxicity, toxic alcohol ingestion, and renal failure) is more common. Type 4 renal tubular acidosis is characterized by tubular dysfunction that is worse than that in type 1. The added tubular dysfunction is suggested by concomitant hyperkalemia.
Diagnosis is usually established by the history, physical examination findings (eg, hyperpnea), and laboratory findings (eg, blood gas determinations; urine pH; and blood urea nitrogen [BUN], creatinine, blood glucose, and ketone levels).
Initial treatment aims to correct the underlying disease process. When severe acidosis (pH < 7.2) is accompanied by anorexia, nausea, lethargy, hyperventilation, and decline in cardiac output, treatment should be started with IV sodium bicarbonate. Acute complete correction of arterial pH is not a goal of therapy, and caution must be used to avoid volume and sodium overload. Commonly, 2 to 3 ampules (44 mEq/L each) of sodium bicarbonate are dissolved in 5% dextrose in water and administered at a rate of 50 to 100 mL/h.
A condition characterized by a primary increase in extracellular fluid bicarbonate; pH and carbon dioxide content are increased.
Metabolic alkalosis results from net acid loss or alkali gain in the extracellular fluid. Acid loss can result from vomiting, prolonged gastric suctioning, and diuretic use. The concomitant chloride deficiency requires that the high bicarbonate be reabsorbed with sodium and will not correct until adequate chloride ion is available (ie, treated with sodium chloride, potassium chloride, or hydrochloride). The chloride-resistant forms of metabolic alkalosis common in the elderly include an excessive mineralocorticoid effect of chronic prednisone administration, renin-angiotensin-aldosterone stimulation due to renal atherosclerosis, Cushing's disease, primary aldosteronism, and ectopic corticotropin (ACTH) production due to malignancy. In these cases, the mineralocorticoid excess dictates excessive renal generation of bicarbonate because of stimulated sodium/hydrogen exchange. Treatment is directed toward mineralocorticoid antagonism.
Lethargy and stupor may occur from adverse effects on the cerebral circulation. Arrhythmias, especially due to digitalis toxicity, are common. Therapy depends on whether the metabolic alkalosis is sensitive or resistant to chloride. The chloride-sensitive forms respond to administration of chloride, such as in normal saline. Gastric acid and chloride losses can be reduced by giving a histamine-2 blocker or a proton pump inhibitor. Bicarbonate diuresis can also be accomplished using carbonic anhydrase inhibition; acetazolamide 250 mg IV can be given bid or qid in severe cases or when patients are unable to take drugs orally. Chloride-resistant forms require treatment of the underlying disorder or mineralocorticoid antagonism with spironolactone. A dose of 50 to 100 mg/day po in divided doses may help patients with chronic alkalosis.
A primary increase in arterial carbon dioxide partial pressure; pH is decreased and total carbon dioxide content is increased if renal function is intact.
Respiratory acidosis is caused by carbon dioxide retention from alveolar hypoventilation, which may result from disorders that depress the central respiratory center, restrict chest wall mobility, reduce pulmonary alveolar surface area, or narrow the upper airway. The elderly are at risk because of their reduced vital capacity and ventilatory responses to hypoxia and hypercapnia. Common causes are drugs that can produce respiratory depression, neuromuscular disorders, and pulmonary disorders. Respiratory acidosis is often accompanied by hypoxia. Progressive respiratory failure often results in a metabolic encephalopathy with headache, drowsiness, and ultimately stupor and coma. Asterixis and myoclonus may develop.
Treatment aims to improve the underlying pulmonary disorder and may include intubation and assisted mechanical ventilation. Hypoxia must be corrected with the lowest possible oxygen concentration to avoid further depression of respiratory drive. Many patients also have concomitant metabolic alkalosis.
A primary decrease in arterial carbon dioxide partial pressure; pH is increased and total carbon dioxide content is decreased.
The hyperventilation usually present leads to an excessive loss of carbon dioxide. Common causes include mechanical overventilation, hypoxemia, sepsis, pulmonary embolism, heart failure, hepatic failure, primary central nervous system disorders, and salicylate toxicity. Anxiety can cause a mild, acute respiratory alkalosis with a characteristic hyperventilation syndrome. Physiologic consequences of respiratory alkalosis include cerebral vasoconstriction, with resulting cerebral hypoxia and decreased ionized serum calcium concentrations leading to tetany and hypophosphatemia. Treatment consists of correcting the underlying disorder or, in the case of hyperventilation syndrome, supervised breathing into a paper bag.